Bilateral renal ischemia after kyphoplasty and clodronate treatment: a case report
1 Department of Medical Science of Base, Neuroscience and Organs of Sense, Orthopedics Section, Faculty of Medicine and Surgery of University of Bari, General Hospital, Piazza Giulio Cesare 11, 70124 Bari, Italy
2 Department of Medical Science of Base, Neuroscience and Organs of Sense, Course of Motor and Sports Sciences, Faculty of Medicine and Surgery, University of Study of Bari, Lungomare Starita 1, 70123 Bari, Italy
Journal of Medical Case Reports 2014, 8:76 doi:10.1186/1752-1947-8-76Published: 26 February 2014
The most common adverse effects associated with bisphosphonates are renal toxicity, acute-phase reactions, gastrointestinal toxicity, osteonecrosis of the jaw, transitory fever and uveitis. We report a unique adverse case of vasculitis induced by clodronate.
A 61-year-old Caucasian woman developed bilateral renal ischemia after kyphoplasty and clodronate treatment for lumbar vertebral fracture. Tests revealed a vasculitis due to clodronate treatment. The antithrombotic and immunosuppressive drugs allowed us to reduce the extent of the renal ischemia. In the following months the increased auto-antibodies returned to the healthy physiological range, but the chronic renal failure persisted.
Drug-induced vasculitis is an inflammation of blood vessels caused by the use of various pharmaceutical agents. The spectrum of drug-induced vasculitis can range from cutaneous rashes to fatal multi-organ involvement. To the best of our knowledge this is the first documented case of drug-induced vasculitis caused by clodronate in the literature. Previously, it was verified that clodronate injection could increase the pro-apoptotic action on immune cells. Further studies are necessary to clarify the role of bisphosphonates on drug-inducing vasculitis.